South Dakota, 2012

Hail in South Dakota, July 17, 2012

July 17, 2012 · NWS UNR · 2 events in 1 county or zone

A thunderstorm became severe as it moved over the central Black Hills and produced quarter sized near Deerfield and Hill City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe as it moved over the central Black Hills and produced quarter sized near Deerfield and Hill City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 3:56 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 17, 3:56 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT TUE JUL 17 2012

.AVIATION...00Z TAFS
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS EVENING...WITH ACTIVITY DIMINISHING LATER THIS EVENING. MVFR
CONDITIONS...ALONG WITH THE THREAT FOR HAIL AND GUSTY WINDS...CAN
BE EXPECTED WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS
EXPECTED THROUGH WEDNESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 139 PM MDT TUE JUL 17 2012/

DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING
INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA.
RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH
SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA.

ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN
PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2
STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE
LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF
FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY
LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE
RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED
SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL
BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS
SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE
THE CONVECTION IS NOW FIRING.

EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING.
HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND
THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT
SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT
THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME
SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT.

UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE
TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY
FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA.

EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN
AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT
SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE
EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE
WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL
INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER
LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE
WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE
AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN
THE 90S WILL CONTINUE INTO EARLY NEXT WEEK.

AVIATION...18Z TAF UPDATE
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL
AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...MLS
LONG TERM....13
AVIATION...JOHNSON
Hazardous weather outlook, Jul 17, 12:23 PM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
123 PM MDT TUE JUL 17 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
123 PM MDT TUE JUL 17 2012 /223 PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
ALSO WITH SUFFICIENT MOISTURE IN PLACE...SOME STORMS WILL PRODUCE
LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS
WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

JC

In the hours before

Local storm report, Jul 17, 4:01 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             1 W ROZET               44.28N 105.22W
07/17/2012  E1.25 INCH       CAMPBELL           WY   EMERGENCY MNGR

            GROUND WHITE WITH HAIL

&&

KPOJORLI
Local storm report, Jul 17, 4:02 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     1 W ROZET               44.28N 105.22W
07/17/2012                   CAMPBELL           WY   EMERGENCY MNGR

            TREE DAMAGE

&&

KPOJORLI
Special weather statement, Jul 17, 4:36 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT TUE JUL 17 2012

SDZ028-029-074-180015-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
536 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 615 PM MDT...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTER LAKE...OR 10 MILES EAST OF DOWNTOWN
CUSTER...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CUSTER PARK GAME LODGE...
  FAIRBURN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4356 10342 4385 10354 4390 10336 4371 10311
      4368 10313
TIME...MOT...LOC 2336Z 330DEG 9KT 4380 10340

CALDERON
Local storm report, Jul 17, 4:51 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     7 NE ROZET              44.36N 105.10W
07/17/2012                   CAMPBELL           WY   EMERGENCY MNGR

            STRAIGHT LINE WINDS CAUSED A PORTION OF A ROOF ON A HOUSE
            TO BE PEELED UP AT THE EVES. ALSO DAMAGE TO A SHOP WITH
            ONE WALL BOWED OUT 6 TO 8 INCHES. BOTH BUILDINGS WERE
            NEWER FRAME BUILT CONSTRUCTION.

&&

SMITH
Local storm report, Jul 17, 4:54 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 ENE ROZET             44.32N 105.11W
07/17/2012                   CAMPBELL           WY   EMERGENCY MNGR

            18 INCH COTTONWOOD TREE TRUNK SNAPPED.

&&

SMITH
Special weather statement, Jul 17, 5:00 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT TUE JUL 17 2012

SDZ012-025-WYZ057-071-180100-
BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN FOOT HILLS SD-WYOMING BLACK
HILLS WY-
600 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...NORTHWESTERN
LAWRENCE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 700 PM MDT...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF BEULAH...OR 11 MILES SOUTHWEST
OF DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN BELLE FOURCHE...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...
  NISLAND...
  NEWELL...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
5...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 203 AND
207...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR BELLE FOURCHE RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN
ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON
SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4500 10368 4465 10336 4450 10413 4472 10423
TIME...MOT...LOC 2359Z 235DEG 19KT 4462 10402

FRENCH/CALDERON

The radar

The Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
July 17, 5:12 PM MST
Where
Pennington County, 1.75 mi S of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
43.995, -103.832

Hail, Pennington

When
July 17, 5:50 PM MST
Where
Pennington County, 2 mi SSW of Hill City
Measured
1 in hail
Reported by
Public
Coordinates
43.903, -103.595

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389406, 389408.